|Year : 2019 | Volume
| Issue : 3 | Page : 80-81
Peripheral limb ischemia with preserved pulses
Sangram Biradar1, S Sumangala2, Manne Nagaraj2
1 Department of Medicine, MR Medical College, Kalaburagi, Karnataka, India
2 Department of General Medicine, MR Medical College, Kalaburagi, Karnataka, India
|Date of Submission||02-Aug-2018|
|Date of Decision||02-Nov-2018|
|Date of Acceptance||02-Dec-2018|
|Date of Web Publication||15-Jul-2019|
Dr. S Sumangala
Department of General Medicine, MR Medical College, Kalaburagi, Karnataka
Source of Support: None, Conflict of Interest: None
Symmetric peripheral limb gangrene can occur with preserved arterial pulses due to the involvement of microcirculation, including small venules. Various representative disorders, including drug-induced vasculitis have been reported. Presenting a case of a 22-year-old female with symmetric ischemic changes of fingers with preserved pulses secondary to ergot alkaloid-induced secondary Raynaud's phenomena causing vasculitis. This case emphasizes on the importance of drug history and clinical examination and the need for high index of suspicion for drug-induced Raynaud's.
Keywords: Peripheral vascular disease, preserved pulse, raynauds phenomena, vasculitis
|How to cite this article:|
Biradar S, Sumangala S, Nagaraj M. Peripheral limb ischemia with preserved pulses. APIK J Int Med 2019;7:80-1
| Introduction|| |
There is a common misconception that ischemic limb necrosis results only from thrombosis or thromboembolism involving limb arteries, with loss of arterial pulses, yet ischemic limb gangrene may also result from thrombosis involving the microcirculation including small venules. In this situation, arterial pulses are palpable or identifiable with the use of Doppler signals. Presenting one such case of Raynaud's phenomenon secondary to drug-induced vasculitis.
| Case Report|| |
A 22-year-old female, P1L1 postpartum day 5 of normal vaginal delivery at a primary health center, presented to our hospital with complaints of pain in the thumb and index fingers of both the hands since 5 days followed by discoloration of the fingers with initial gray, blue color which progressed to black/gangrenous changes associated with tingling and numbness sensation.
She gave a history of localized rash, swelling, and pain following an intravenous injection in forearm.
These rashes reduced over a period of 3 days [Figure 1].
|Figure 1: Bilateral symmetric blackish discoloration of thumb and index fingers|
Click here to view
On examination, the patient was afebrile, pulse rate 82 bpm, blood pressure 130/80 mmHg, peripheral pulses were felt normally. Systemic examination was normal. Dermal abnormalities included discoloration of bilateral, symmetric involvement of index finger, and thumb of upper limb. Discoloration was sharply demarcated with zones of gray and blackish discoloration [Figure 2] and [Figure 3].
|Figure 2: Bilateral symmetric blackish discoloration of thumb and index fingers|
Click here to view
|Figure 3: Bilateral symmetric blackish discoloration of thumb and index fingers progressing to gangrenous changes|
Click here to view
Doppler study of bilateral upper limbs was normal. On laboratory analysis, complete blood count revealed Hb 10 g%, total count 6500, platelet 2.12, ESR 70 mm, hematocrit 34%, renal and liver functions were normal, urine analysis was normal, coagulation profile was normal. Antinuclear Antibodies was positive. Antineutrophil cytoplasmic antibodies, anti-SS A, anti-SS-B, anti-ds DNA, anti-RNP, anti-histone antibodies, and antiphospholipid antibody were negative.
With a history of medications used during delivery – drotaverine and postdelivery which included methylergometrine, the diagnosis of secondary Raynaud's phenomenon progressing to gangrenous changes secondary to drug-induced vasculitis was made. The patient showed improvement with anticoagulation, vasodilators, and glucocorticoids.
| Discussion|| |
Symmetric peripheral gangrene is usually associated with microvascular thrombosis. It can occur in the absence of definite disseminated intravascular coagulation. Representative disorders include frostbite, ergotism, vasospasm (idiopathic or scleroderma-Raynaud's phenomenon), vasculitis, and certain rheumatological/immunological disorders.
Drug-induced vasculitis is an inflammation of blood vessels caused by the use of various pharmaceutical agents. Vasculitis causes change in the walls of blood vessels, including thickening, narrowing, and scarring. Inflammation can be short-term (acute) or long-term (chronic) and can be so severe that the tissues and organs supplied by the affected vessels do not get enough blood. The shortage of blood can result in organ and tissue damage, even death. Drug-induced vasculitis is the most common form of vasculitis. The differential diagnosis between drug-induced and idiopathic vasculitic conditions may be difficult in an individual patient. Withdrawal may be helpful to distinguish between these syndromes.
The fact that acute vascular occlusion caused by ergotamine derivative is a rare clinical condition, it should be considered in the differential diagnosis of ischemic syndromes, especially in young patients, without cardiovascular risk factor, or of severe arterial embolism.
The first and most important step in the treatment is to discontinue the causing agent; however, vasodilating therapy is fundamental for the improvement of the patient's clinical status.
| Conclusion|| |
The concept that symmetric peripheral gangrene is usually associated with microvascular thrombosis with underlying etiology in this case being drug-induced vasculitis provides a framework for a rational approach to diagnosing and treating. The treatment of secondary Raynaud's with gangrenous changes includes anticoagulation, vasodilators, and glucocorticoids.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Warkentin TE. Ischemic limb gangrene with pulses. N
Engl J Med 2015;373:642-55.
Khouri C, Blaise S, Carpentier P, Villier C, Cracowski JL, Roustit M, et al.
Drug-induced Raynaud's phenomenon: Beyond β-adrenoceptor blockers. Br J Clin Pharmacol 2016;82:6-16.
de Souza EB, de Araújo MM. Acute arterial occlusion caused by ergotamine derivatives. J Vasc Bras 2009;8:2912.
[Figure 1], [Figure 2], [Figure 3]